Refractory Cardiogenic Shock During Tramadol Poisoning: A Case Report

Nicolas Belin, Anne Laure Clairet, Sidney Chocron, Gilles Capellier, Gaël Piton

Research output: Contribution to journalArticleOtherpeer-review

3 Citations (Scopus)

Abstract

Tramadol is a weak opioid analgesic indicated for the treatment of moderate to severe pain. Tramadol intoxication can be lethal, and this drug is frequently involved in voluntary overdose. Classically, tramadol intoxication is associated with neurological and respiratory side effects. In contrast, cardiac effects are poorly documented in the literature. We report a case of severe tramadol intoxication, with plasma concentration 20 times the toxic threshold, complicated by refractory cardiogenic shock, successfully treated by extra corporeal life support (ECLS) with a favorable cardiac outcome and ECLS weaning at day 10. Seizure, clonus, and nonreactive mydriasis were present during 4 days, and complete awakening was delayed to day 15. Poisoning caused by high doses of tramadol can lead to refractory cardiogenic shock, and ECLS can be considered as effective rescue therapy in this context.

Original languageEnglish
Pages (from-to)219-222
Number of pages4
JournalCardiovascular Toxicology
Volume17
Issue number2
DOIs
Publication statusPublished - 1 Apr 2017
Externally publishedYes

Keywords

  • Cardiogenic shock
  • ECLS
  • Intoxication
  • Tramadol

Cite this